Kentucky, 2017

Flash Flood and Flood in Kentucky, May 20 to 21, 2017

May 20 to 21, 2017 · NWS JKL · 8 events in 5 counties and zones

Strong to severe thunderstorms caused damage to trees and some flooding across several counties on May 20, 2017. The severe weather and flooding occurred during the early to late evening hours on May 20.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Strong to severe thunderstorms caused damage to trees and some flooding across several counties on May 20, 2017. The severe weather and flooding occurred during the early to late evening hours on May 20.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 20, 5:45 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, May 20, 5:45 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
645 PM EDT Sat May 20 2017

.UPDATE...
Issued at 645 PM EDT SAT MAY 20 2017

All convection has shifted off to the north and east of the area
with a lull expected through the early evening hours. A modest
moisture gradient is in place across the area with areas near the
Cumberland river in the southwest seeing dewpoints into the mid
50s, while dewpoints reside near 70 or higher to the north and
northeast. With the dry air in the southwest, have removed any
thunderstorm chances for the evening. Left some isolated pops in
the areas with better moisture, but confidence is low if we will
see new development. However, some left over boundaries have been
noted in the area, so it wouldn't take much to see some new
development towards sunset. In fact, both the RAP and HRRR show
this potential, so will leave some low end pops in over the next
few hours. Also with the rain moving in tonight, models are fairly
consistent with this idea, so have bumped pops up to categorical.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 418 PM EDT SAT MAY 20 2017

A warm front located just north of the CWA has kept warm southerly
flow across the region today, and has recently been the epicenter of
which isolated to scattered convection has developed. While storms
are generally located along our northern periphery and moving out of
the CWA as of 4pm, the continued presence of this
warm/moist/unstable airmass cannot rule out some continued isolated
development through this evening. Latest CAMs aren't in very good
agreement, but all of them do show that a few more developing storms
are not completely out the question through this evening, so kept
isolated mentioned through the evening. By this evening the warm
front will begin to lift northward as surface low pressure moves
northeast towards the Upper Great Lakes region overnight and pulls
it with it. This movement will also drag a surface cold front
farther eastward into Western KY overnight.

This cold front will be the main concern throughout the short term
portion of the forecast as it continues its track eastward, reaching
and then passing across the eastern portion of the state Sunday
evening through Sunday night, exiting by 12Z Monday. A line of
convection has already developed across the western portion of the
ahead of this frontal feature, and is poised to continue eastward
ahead of the approaching front. Models are all in good agreement
that convection, potentially widespread, will begin impacting our
CWA overnight, with scattered to numerous convection continuing
throughout the day Sunday, before the front finally pushes through.
Once the front does pass over a location, temperatures will quickly
drop and dry air will fill in within the matter of a couple of
hours. This will result in a defining line as to where the front is,
with a cut off to clouds and precip just behind. In fact, the pops
are likely too broadbrushed for the cut off that will likely occur,
but will keep them as such just given some uncertainty on timing.

Latest forecast soundings continue to support heavy raining cells
for the convection that occurs overnight and tomorrow, with the
entire forecast column saturated from the ground up, but not a lot
of forcing otherwise. This will eliminate most hail concerns, and
winds are not overly impressive, but can't rule out a few higher
gusts in the heaviest storms. Continued to hype up flooding warning
in HWO, as any high precip producing cells could cause problems,
especially if multiple storms pass over the same locations, or
across areas which have already been saturated from rains over the
previous days.

.LONG TERM...(Monday through Saturday)
Issued at 345 PM EDT SAT MAY 20 2017

The models are in fair, but steadily growing, agreement with the
highly amplified pattern that will affect the region through the
extended portion of the forecast. The models depict a relatively
deep trough over the heart of the continent at the start of the
extended with Kentucky in mostly fast zonal mid level flow just to
the south. This upper low will then proceed to consolidate to the
southwest and start to dig through the Plains Tuesday night into
Wednesday. As this occurs, several energy batches will drift over
eastern Kentucky While the core of the low moves into the Ohio
Valley. At this point, the models diverge more with the GFS closing
off the low and settling over Kentucky while the ECMWF is also
starting to close off, but further north - over Lake Michigan.
Either way, plenty of additional energy will pour through the area
to end the work week with some better consensus on moving the upper
low to the Mid Atlantic region on Friday - though the ECMWF is
significantly stronger at this point than the GFS. Heights will then
start to rebound for Kentucky that evening and early Saturday,
though still some energy will probably be working its way across the
state late in the period.

Sensible weather will feature a brief respite from the heat and
humidity Monday, but return flow will quickly brings PoPs, in the
form of showers and thunderstorms, back in later that night and
Tuesday as sfc low pressure takes shape to the southwest - though
somewhat cooler conditions will continue through the rest of the
week. This low will then likely move through the area with heavy
rain a concern in the far east as it slowly passes Tuesday night and
Wednesday. Cooler wx follows to end the work week, but the high
pressure that pushes into the area will not be that strong and
additional showers will be possible on Saturday.

Did not deviate too far from the blend temps for the extended as
conditions look too damp for much of any terrain differences of
note. Also kept the PoPs similar as the blend came in pretty
reasonable.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 147 PM EDT SAT MAY 20 2017

While generally VFR conditions are in place to start out this
afternoon, some scattered MVFR cigs are starting to build across
the area. As the afternoon continues, showers and thunderstorms
will begin developing and impacting portions of eastern KY,
especially central and northern. As such, went ahead and included
VCTS at KSYM, KSJS, and KJKL for the potential that one of these
isolated to scattered storms impacts the TAF site throughout the
afternoon. A lull will be possible in the evening and first part
of the night as the afternoon convective activity subsides.
However, a cold front approaching from the west will quickly ramp
up clouds and precip chances once again as we head into the
morning hours Sunday. Widespread showers and thunderstorms are
expected throughout the day Sunday, with some of these storms
expected to be heavy rain producers. That being said, went with
predominate MVFR conditions Sunday, but expect that CIGS and
especially VIS will be very variable throughout the day as storms
move across the TAF sites. Winds will generally be light and
variable, though any storms could produce some higher gusts today
and tomorrow as well.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KAS
SHORT TERM...JMW
LONG TERM...GREIF
AVIATION...JMW
Hazardous weather outlook, May 20, 5:59 PM EST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
659 PM EDT Sat May 20 2017

KYZ044-050>052-058>060-069-104-106>120-220200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Jackson-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, McKee, Annville, Sandy Hook,
West Liberty, Paintsville, Campton, Salyersville, Prestonsburg,
Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes,
Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez,
Coal Run, Elkhorn City, Pikeville, and South Williamson
659 PM EDT Sat May 20 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

An isolated thunderstorm is expected through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible from Sunday through late Sunday
night, and at times from Tuesday night through Friday.

Additionally, isolated flash flooding will be possible Sunday,
especially if storms pass repeatedly across the same location or
across areas that are already saturated from previous storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KYZ068-079-080-083>088-220200-
Rockcastle-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Including the cities of Brodhead, Mount Vernon, Burnside,
Somerset, London, Monticello, Stearns, Whitley City, Corbin,
Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland,
and Harlan
659 PM EDT Sat May 20 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

A few thunderstorms are expected late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible from Sunday through late Sunday
night, and at times from Tuesday night through Friday.

Additionally, isolated flash flooding will be possible Sunday,
especially if storms pass repeatedly across the same location or
across areas that are already saturated from previous storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KAS

In the hours before

Local storm report, May 20, 2:26 PM EST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON KY
326 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     TSTM WND DMG     1 SSW SCIENCE HILL      37.17N 84.64W
05/19/2017                   PULASKI            KY   TRAINED SPOTTER

            TREES AND POWER LINES DOWN.

0940 AM     TSTM WND DMG     LONDON                  37.13N 84.08W
05/19/2017                   LAUREL             KY   TRAINED SPOTTER

            LARGE TREE LIMB DOWNED. ESTIMATED WIND GUST OF 40 MPH.

0943 AM     HAIL             LONDON                  37.13N 84.08W
05/19/2017  E0.75 INCH       LAUREL             KY   TRAINED SPOTTER

1040 AM     FLASH FLOOD      BULAN                   37.30N 83.17W
05/19/2017                   PERRY              KY   EMERGENCY MNGR

            6 INCHES OF WATER FLOWING OVER AJAX HOLLOW ROAD, HYNER
            ROAD AND INDIANHEAD HOLLOW.

1054 AM     FLASH FLOOD      2 S BUSKIRK             37.59N 82.17W
05/19/2017                   PIKE               KY   EMERGENCY MNGR

            HOUSE FLOODED, POSSIBLY KNOCKED OFF FOUNDATION. FIRE
            DEPARTMENT RESPONDING.

1106 AM     FLASH FLOOD      2 S BUSKIRK             37.59N 82.17W
05/19/2017                   PIKE               KY   EMERGENCY MNGR

            WATER OVER PETER FORK AND IMPACTING HOUSES.

1106 AM     FLASH FLOOD      2 N KIMPER              37.53N 82.35W
05/19/2017                   PIKE               KY   EMERGENCY MNGR

            FLOWING WATER OVER CALLAHAN BRANCH.

1157 AM     FLASH FLOOD      HAROLD                  37.54N 82.63W
05/19/2017                   FLOYD              KY   EMERGENCY MNGR

            WATER RUNNING OVER PORTION OF KY-979 NEAR HAROLD KY.

1232 PM     FLASH FLOOD      DRIFT                   37.48N 82.75W
05/19/2017                   FLOYD              KY   EMERGENCY MNGR

            SECONDARY ROADS IN DRIFT ARE EXPERIENCING SOME WASHOUTS
            AND WATER RUNNING OVER ROADS. SIDING STATION ROAD IS
            CURRENTLY CLOSED DUE TO A CULVERT AND A PORTION OF THE
            ROAD BEING WASHED OUT.

1245 PM     FLASH FLOOD      1 NW MARTIN             37.58N 82.76W
05/19/2017                   FLOYD              KY   EMERGENCY MNGR

            SEVERAL FEET OF WATER RUNNING OVER A PORTION OF BUCKS
            BRANCH ROAD. FIRE DEPARTMENT HAS ADDED HIGH WATER SIGNS,
            REPORTING THE WATER WAS REACHING THE HOODS OF VEHICLES
            TRYING TO PASS THROUGH IT. NOT A SECTION OF ROAD THAT
            NORMALLY FLOODS.

1245 PM     FLASH FLOOD      1 SW ALPHORETTA         37.56N 82.77W
05/19/2017                   FLOYD              KY   EMERGENCY MNGR

            HIGH WATER REPORTED RUNNING OVER ROAD ON A PORTION OF HWY
            1210. HIGH WATER SIGNS HAVE BEEN PUT IN PLACE BY THE FIRE
            DEPARTMENT.

0320 PM     HEAVY RAIN       1 SSW HUDDY             37.59N 82.28W
05/19/2017  M3.54 INCH       PIKE               KY   TRAINED SPOTTER

            3.54 INCHES OF RAIN FELL FROM SHOWERS AND THUNDERSTORMS
            BETWEEN 5 AM EDT AND 320 PM EDT.

0900 PM     FUNNEL CLOUD     2 WSW WALTZ             38.31N 83.47W
05/19/2017                   ROWAN              KY   PUBLIC

0940 PM     HAIL             ROGERS                  37.74N 83.64W
05/19/2017  E1.25 INCH       WOLFE              KY   PUBLIC

1015 PM     TSTM WND DMG     4 SW SALYERSVILLE       37.71N 83.12W
05/19/2017                   MAGOFFIN           KY   NWS EMPLOYEE

            LARGE LIMBS WERE BLOWN DOWN.

1016 PM     TSTM WND DMG     1 W SALYERSVILLE        37.75N 83.08W
05/19/2017                   MAGOFFIN           KY   NWS EMPLOYEE

            A TREEE AND A LARGE LIMB WAS BLOWN DOWN.

1020 PM     TSTM WND DMG     1 N MOUNT VERNON        37.38N 84.34W
05/19/2017                   ROCKCASTLE         KY   911 CALL CENTER

            LARGE LIMB DOWN ON RICHMOND ST. NORTH OF DOWNTOWN.

1035 PM     TSTM WND DMG     1 WNW BRAINARD          37.67N 82.92W
05/19/2017                   FLOYD              KY   NWS EMPLOYEE

            TREE DOWN AROUND MILE MARKER 2 ON KY 114. CORRECTED
            LOCATION AND TIME FROM EARLIER REPORT.

1039 PM     TSTM WND DMG     1 SSW STEVENSON         37.57N 83.27W
05/19/2017                   BREATHITT          KY   NWS EMPLOYEE

            TREE DOWN NEAR MILE MARKER 23 ON HIGHWAY 30.

1040 PM     HAIL             2 ESE IVYTON            37.70N 82.94W
05/19/2017  E1.00 INCH       FLOYD              KY   PUBLIC

1040 PM     TSTM WND DMG     2 NNE GUAGE             37.62N 83.18W
05/19/2017                   BREATHITT          KY   NWS EMPLOYEE

            LARGE LIMB BLOWN DOWN.

1042 PM     TSTM WND DMG     4 NNW JACKSON           37.61N 83.42W
05/19/2017                   BREATHITT          KY   LAW ENFORCEMENT

            A TREE WAS REPORTED TO HAVE BEEN DOWNED.

1052 PM     TSTM WND DMG     2 S GUNLOCK             37.52N 82.93W
05/19/2017                   MAGOFFIN           KY   911 CALL CENTER

            TREE DOWN ON STRAIGHT FORK ROAD. TIME ESTIMATED BY RADAR

&&

JP
Special weather statement, May 20, 2:42 PM EST, 4 hours 53 minutes before
Special Weather Statement
National Weather Service JACKSON KY
342 PM EDT SAT MAY 20 2017

KYZ107-202000-
Johnson-
342 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JOHNSON COUNTY
Through 4 PM EDT...

At 341 PM EDT, a strong thunderstorm was located over Chandlerville,
or 7 miles north of Paintsville, moving east at 10 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Paintsville, Kerz, Tutor Key, Staffordsville, Wells Chapel,
Stambaugh, Galen, Thelma, Whitehouse, Bobbs, Boons Camp, Thealka,
Chestnut, Williamsport, River, Winifred, Nippa, Offutt, Sip and
Wittensville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3787 8262 3785 8267 3783 8265 3782 8265
      3781 8284 3798 8290 3797 8283 3791 8273
      3788 8262
TIME...MOT...LOC 1941Z 254DEG 7KT 3792 8278

JP
Special weather statement, May 20, 6:50 PM EST, 45 minutes before
Special Weather Statement
National Weather Service JACKSON KY
750 PM EDT SAT MAY 20 2017

KYZ109-112-113-115-210030-
Breathitt-Perry-Knott-Magoffin-
750 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PERRY...
NORTHWESTERN KNOTT...CENTRAL BREATHITT AND SOUTHERN MAGOFFIN
COUNTIES THROUGH 830 PM EDT...

At 749 PM EDT, a strong thunderstorm was located over Rowdy, or 12
miles southeast of Jackson, moving north at 15 mph.

Wind gusts of 30 to 40 mph and half inch diameter hail are possible
with this storm.

Locations impacted include...
Buck, Hardshell, Ary, Ordway, Daisydell, Camp Lewis, Rock Lick,
Wilstacy, Decoy, Sikes, Evanston, Rousseau, Noble, Bays, Dice, Lunah,
Tiptop, Ned, Guage and Clayhole.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3733 8314 3738 8336 3767 8331 3760 8295
TIME...MOT...LOC 2349Z 196DEG 14KT 3743 8323

JP

The radar

The Jackson,KY radar (KJKL), 22 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Knott

When
May 20, 7:35 PM EST
Where
Knott County, 0.55 mi W of Decoy
Measured
0.75 in hail
Reported by
Public
Coordinates
37.500, -83.090

A citizen observed penny sized hail near Decoy.

Hail, Magoffin

When
May 20, 7:55 PM EST
Where
Magoffin County, 0.88 mi SE of Tipton
Measured
0.75 in hail
Reported by
Public
Coordinates
37.610, -83.060

A citizen reported penny sized hail near Tipton.

Thunderstorm Wind, Floyd

When
May 20, 8:05 PM EST
Where
Floyd County, 0.55 mi W of Brainard
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.670, -82.910

Large limbs were blown down west of Prestonsburg.

Thunderstorm Wind, Johnson

When
May 20, 8:10 PM EST to 8:25 PM EST
Where
Johnson County, Riceville to 0.55 mi W of Paintsville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.730, -82.920

Numerous trees were blown down from Riceville to Paintsville.

Thunderstorm Wind, Johnson

When
May 20, 8:35 PM EST
Where
Johnson County, 0.55 mi E of Volga
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.870, -82.870

Two trees were blown down near Volga.

Thunderstorm Wind, Magoffin

When
May 20, 9:35 PM EST
Where
Magoffin County, 1.76 mi SE of Ivyton
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.700, -82.960

Nearly one dozen trees, including two hardwoods, were blown down on Kentucky Highway 114 within about three miles of the Floyd County line.

Flash Flood, Magoffin

When
May 20, 9:38 PM EST to 11:48 PM EST
Where
Magoffin County, 0.9 mi NNE of Marshallville to 1.52 mi SE of Marshallville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.691, -82.972

Breetree Branch Road was covered with flood waters at Beetree Branch in Carver. The waters were said to have been the highest seen since the May 2004 Memorial Day flood. Oakley Creek in Carver was also causing flooding along portions of KY 1635 between Beetree Branch Rd and Royalton. Big Lick Branch Road was flooded, along with other roads in the Marshallville area. Flash flooding was also reported along Burning Fork, Dotson Branch, and Birch Branch 5 miles east southeast of Salyersville.

Flood, Lee

When
May 20, 11:40 PM EST to May 21, 2:40 AM EST
Where
Lee County, 0.88 mi SW of Williba to 1.18 mi SSW of Williba
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.620, -83.580

Water of an unknown depth was observed covering Blankey Branch Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688261, 688262, 688267, 688272, 688275, 688269, 688286, 688287.